Alert archive / Texas / Tornado Warnings in 2011

Tornado Warning 14, NWS Houston/Galveston, TX

April 27, 2011Polk County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Apr 27, 2011, 12:55 AM CDT for Polk County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2011, 12:55 AM CDT (05:55 UTC)
Expired
Apr 27, 2011, 1:30 AM CDT
In force
35 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Polk County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 9:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2959 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WFUS54 KHGX 270555
TORHGX
TXC373-270630-
/O.NEW.KHGX.TO.W.0014.110427T0555Z-110427T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1255 AM CDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN POLK COUNTY IN SOUTHEAST TEXAS...

* UNTIL 130 AM CDT

* AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED OVER TRINITY COUNTY... MOVING EAST AT 45 MPH.

* THE TORNADO WILL LIKELY REMAIN OVER THE RURAL AREAS NORTH OF       
  CORRIGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW!

A TORNADO WATCH IS IN EFFECT UNTIL 5 AM FOR THE WARNED AREA.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3104 9460 3102 9465 3098 9465 3105 9495
      3115 9483 3112 9478 3110 9468 3110 9464
      3107 9458 3106 9458
TIME...MOT...LOC 0555Z 278DEG 39KT 3112 9495

$$
1 follow-up statement
097 
WWUS54 KHGX 270626
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
126 AM CDT WED APR 27 2011

TXC373-270636-
/O.EXP.KHGX.TO.W.0014.000000T0000Z-110427T0630Z/
POLK TX-
126 AM CDT WED APR 27 2011

...THE TORNADO WARNING FOR POLK COUNTY WILL EXPIRE AT 130 AM CDT...

THE STORM HAS MOVED OUT OF THE COUNTY.

LAT...LON 3104 9460 3102 9465 3098 9465 3105 9495
      3115 9483 3112 9478 3110 9468 3110 9464
      3107 9458 3106 9458
TIME...MOT...LOC 0626Z 278DEG 39KT 3104 9457

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 26, 9:58 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 26, 9:58 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
958 PM CDT TUE APR 26 2011

.UPDATE...
UPDATED FORECAST FOR NEW TORNADO WATCH 223.

&&

.DISCUSSION...
TORNADO WATCH 220 HAS BEEN REPLACED WITH TORNADO WATCH 223 UNTIL
10Z OR 5AM CDT. A LINE OF THUNDERSTORMS SE OF KACT TO SOUTH OF
KPSN MAY SLOWLY SHIFT SOUTHWARD OVERNIGHT INTO SE TX AS THEY
DEVELOP ALONG A FRONTAL BOUNDARY. THESE THUNDERSTORMS HAVE THE
POTENTIAL OR HAVE A HISTORY OF PRODUCING TORNADOES. ANOTHER AREA
OF LOW PRESSURE IS EXPECTED TO DEEPEN OVER C TX AND PASS TO THE
NORTH OF SE TX. THIS SYSTEM COULD HELP DEVELOP ADDITIONAL
THUNDERSTORM ACTIVITY OVERNIGHT. A PACIFIC FRONT SHOULD PUSH
THROUGH THE AREA DURING THE MORNING REACHING THE COAST BY 18Z
WED. MUCH DRIER AIRMASS WILL MOVE INTO THE AREA AND INCREASE THE
THREAT FOR HAZARDOUS FIRE WEATHER. A RED FLAG WARNING WILL LIKELY
BE ISSUED WEDNESDAY MORNING. NEW FORECAST PRODUCTS WILL BE ISSUED
SHORTLY.

39

&&

.PREV DISCUSSION... /ISSUED 713 PM CDT TUE APR 26 2011/

MARINE...
WILL RAISE THE SCA FLAG FOR THE BAYS AND NEARSHORE FOR AT LEAST THE
EVENING HOURS WITH THE ONGOING WINDS OF 20-21 KTS AND THE LLJ
INCREASING TO 40-50KTS ACROSS THE UPPER TEXAS COASTAL WATERS. WILL
PROBABLY HOLD AT OR JUST OVER 20 KNOTS MOST OF THE EVENING.
OTHERWISE NOT PLANNING ANY BIG CHANGES TO FROPA TIMING. 45

AVIATION...
THICK DECK TRAPPED BENEATH THE CAP FROM 3T5-CXO KEEPING MVFR CIGS
SOUTH THROUGH THE NIGHT 1500-2500FT. AREAS ALONG AND NORTH OF
CLL-UTS COULD GET CLIPPED BY TSRA/SHRA TONIGHT WITH THE INCREASING
DIFFLUENCE ALOFT FROM APPROACHING S/W. WILL KEEP VCSH/VCTS OR TEMPOS
IN FOR THE NORTHERN TERMINALS TONIGHT FOR THE 03-12Z TIME FRAME.
WINDS CLOCKING AROUND THE WEST AS PREFRONTAL TROUGHING PROGRESSES
THROUGH THE AREA USHERING IN RAPIDLY CLEARING SKIES. GUSTY WNW TO NW
WINDS AFTER 15Z BRINGING IN THE DRY AIRMASS. STRONGER WINDS MAY END
UP OVER THE UTS/CXO TERMINALS IN THE AFTERNOON WHERE THE STRONGER
WINDS ALOFT ARE STACKED AND PROFILES ARE DRY ADIABATIC.
45

PREV DISCUSSION... /ISSUED 524 PM CDT TUE APR 26 2011/

UPDATE...
UPDATED FORECAST FOR TORNADO WATCH 220.

DISCUSSION...
SEVERE CONVECTION HAS DEVELOPED JUST ALONG AND NORTH OF A BRYAN TO
CROCKETT LINE. CAP SEEMS TO BE WEAKENING A LITTLE BIT TO THE SOUTH
SO HAVE TORNADO WATCH ISSUED FOR THE NORTHERN HALF OF THE FORECAST
AREA. WATCH DOES NOT INCLUDE HOUSTON METRO AREA. COULD SEE STORMS
DEVELOP IN C TX WHERE SFC LOW BETWEEN KACT AND KSEP IS DEVELOPING.
COULD SEE STORMS FORM ALONG THE DRYLINE WHICH WOULD THEN MOVE INTO
SE TX LATER THIS EVENING. WATCH IS IN EFFECT UNTIL 10PM. POPS WERE
ADJUSTED FOR THE WATCH AND EXTENDED BACK TO THE WEST A LITTLE BIT.
OVERALL...EXPECT THUNDERSTORM ACTIVITY TO DECREASE BETWEEN 9-10PM
CDT OR 02-03Z.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  85  50  84  55 /  40  10   0   0   0
HOUSTON (IAH)              74  88  53  85  57 /  20  20   0   0   0
GALVESTON (GLS)            75  86  62  80  68 /  10  20   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...
     BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND...
     GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...
     MADISON...MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...
     TRINITY...WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 9 AM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 9 AM CDT WEDNESDAY
     THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION/MARINE/AVIATION...39/45
Hazardous weather outlook, Apr 26, 3:39 PM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
339 PM CDT TUE APR 26 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-270800-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
339 PM CDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT. THE STORMS WILL BE STRONG TO SEVERE WITH
DAMAGING WINDS AND LARGE HAIL...MAINLY NORTH OF A BRENHAM TO
HUNTSVILLE TO LIVINGSTON LINE. FURTHER SOUTH...A CAPPING INVERSION
WILL LIMIT THUNDERSTORM COVERAGE AND INTENSITY.

.DAY TWO...WEDNESDAY

MUCH DRIER AIR WILL MOVE INTO THE REGION IN THE WAKE OF A COLD FRONT.
SUNNY SKIES...BRISK WINDS...AND VERY LOW RELATIVE HUMIDITY VALUES
WILL PRODUCE ELEVATED FIRE DANGER CONDITIONS ACROSS THE REGION. A
FIRE WEATHER WATCH IS IN EFFECT FOR WEDNESDAY.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT FOR THE NORTHERN PORTIONS
OF SOUTHEAST TEXAS.

In the hours before

Local storm report, Apr 26, 11:53 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1153 PM CDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     LATEXO                  31.39N 95.47W
04/26/2011                   HOUSTON            TX   LAW ENFORCEMENT

            TREES DOWN IN LATEXO ON 1535.

&&

KPROCHAZ
Local storm report, Apr 27, 12:21 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1221 AM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             GROVETON                31.06N 95.13W
04/27/2011  E1.75 INCH       TRINITY            TX   LAW ENFORCEMENT

            HAIL FELL IN GROVETON REPORTED BY THE PUBLIC TO DISPATCH.

&&

KPROCHAZ

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 10:03 PM CDTTornado WarningHGXHouston42 min
Apr 26, 10:43 PM CDTTornado WarningHGXHouston47 min
Apr 26, 11:15 PM CDTTornado WarningHGXHouston, Trinity45 min
Apr 26, 11:28 PM CDTTornado WarningHGXHouston, Madison, Trinity, Walker47 min
Apr 26, 11:55 PM CDTTornado WarningHGXHouston, Polk, Trinity50 min
Apr 27, 12:07 AM CDTTornado WarningHGXHouston, Trinity38 min
Apr 27, 12:32 AM CDTTornado WarningHGXHouston, Trinity43 min
Apr 27, 4:22 AM CDTRed Flag WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more16 hr

Nearby

Tornado Warnings in Texas, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.